Hail, Yuma
- When
- June 30, 5:00 PM MST
- Where
- Yuma County, 4.46 mi WSW of Bonny Lake
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 39.603, -102.281
A group of thunderstorms developed directly behind a cold front and moved across East Central Colorado, expanding in coverage it moved east. Wind gusts up to 70 MPH were reported in two different places in Yuma County as the line of storms moved through.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A group of thunderstorms developed directly behind a cold front and moved across East Central Colorado, expanding in coverage it moved east. Wind gusts up to 70 MPH were reported in two different places in Yuma County as the line of storms moved through. The largest hail size reported was golf ball southwest of Idalia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 30, 4:30 PM MST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 530 PM MDT Sat Jun 30 2018 .SHORT TERM...(Today through Sunday) Issued at 105 PM MDT Sat Jun 30 2018 Overview: A potent shortwave, centered over south-central WY at 18Z, will track eastward into the NE Panhandle this evening -- then lift northeast to southeast SD overnight. A lee cyclone centered south of I-70 in western KS at 18Z will shift southward into the TX Panhandle this evening as sfc high pressure builds into the region from the northwest, ushering a cooler airmass into the Tri- State area. High pressure will shift slowly east across Kansas during the day Sunday. Today-Tonight: Very challenging forecast. At 18Z, low overcast on the N/NW periphery of the lee cyclone in northeast CO and southwest NE has largely inhibited insolation, with temperatures ranging from the low/mid 60s to low 70s at 18Z. On the S/SE periphery of the lee cyclone in western KS, skies remained mostly sunny with temperatures in the upper 80s to lower 90s. Forcing this afternoon will be confined to low-level convergence invof the lee cyclone and low-level warm advection on the northern periphery of the lee cyclone (north of I-70 ), the latter of which will result in scattered elevated convection in southwest NE through 21Z. With substantial convective inhibition still in place per 18Z SPC mesoanalysis data, it is unclear whether or not sfc based convection will develop in the warm sector S/SE of Goodland after 21Z. Given that the warm sector will shift south/east with time, sfc-based convection, should it develop, would most likely occur along/east of a line from Garden City to Hill City. Convection is most likely this evening/tonight (00-09Z) as the aforementioned shortwave progresses into the NE Panhandle and scattered to widespread elevated convection expected to develop upstream in northeast CO/southwest NE progresses southeast through northwest Kansas. Large hail, damaging winds and perhaps an isolated tornado would be possible in assoc/w any surface based convection south/east of Goodland this afternoon (though development is very uncertain). Additionally, an isolated instance of severe hail will be possible in assoc/w elevated convection in southwest NE this afternoon. A more substantial potential for large hail may exist this evening as elevated convection (including a few elevated supercells) progress southeast into the Tri-State area. Sunday: Expect clearing skies and cooler temperatures as high pressure becomes situated over the state. .LONG TERM...(Sunday night through Saturday) Issued at 100 PM MDT Sat Jun 30 2018 Sunday night will continue to be quiet with overnight low in the upper 50s to middle 60s. Monday, breezy south winds will bring warmer temperatures back into the forecast area. Late afternoon and through the evening a compact upper level short wave trough will deepen just west of the region, near the dry line. Scattered storms may develop and spread east during the evening. For the rest of the extended, an elongated upper level high, over the southeastern and eastern CONUS, along with an upper level trough moving into the Pacific Northwest region will produce predominantly southwest flow aloft over the High Plains through midweek. This upper level high looks to retrograde westward from Tuesday and by Friday be located over the centered Plains with strong ridging into central Canada. This will influence the region with mostly dry conditions; however, southerly surface winds may transport moisture into the High Plains, underneath this area of high pressure, keeping a few spotty chances for storms in the forecast. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 530 PM MDT Sat Jun 30 2018 For KGLD and KMCK, vfr conditions expected through 01z. From 02z- 04z a line or broken line of thunderstorms is expected to move through both terminals producing winds potentially in excess of 50kts, large hail and heavy rainfall producing sub vfr conditions. From 04z-06z gusty north winds continue with cigs improving to vfr. From 07z-18z winds generally from the northwest 10kts or less, after 19z winds become variable at 6kts or less under a clear sky. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...BW AVIATION...99
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 337 PM MDT Sat Jun 30 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-012145- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 337 PM MDT Sat Jun 30 2018 /437 PM CDT Sat Jun 30 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...Enhanced Risk for Severe Thunderstorms this Evening... A line of thunderstorms will develop in eastern Colorado late this afternoon and track east across the Tri-State area this evening. The primary threat with these storms will be damaging wind gusts up to 80 mph and golf ball to tennis ball size hail. The threat for severe weather will be greatest between 6 pm and Midnight MDT. Areas along and north of Interstate 70 are most likely to be affected. Locally heavy rainfall and isolated flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Large hail and damaging winds may occur with thunderstorms Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this evening. Vincent
Special Weather Statement National Weather Service Goodland KS 546 PM CDT SAT JUN 30 2018 KSZ003-015-302300- Sheridan KS-Decatur KS- 546 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN AND SOUTH CENTRAL DECATUR COUNTIES UNTIL 600 PM CDT... At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Hoxie, moving northeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dresden and Leoville. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3935 10039 3943 10060 3966 10051 3954 10020 TIME...MOT...LOC 2245Z 207DEG 12KT 3946 10046 024
Special Weather Statement National Weather Service Goodland KS 502 PM MDT SAT JUN 30 2018 COZ090-302315- Yuma County CO- 502 PM MDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL 515 PM MDT... At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Cope, or 22 miles south of Yuma, moving east at 30 mph. Dime size hail will be possible with this storm. Locations impacted include... Abarr and Heartstrong. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3991 10280 3995 10257 3968 10255 3970 10280 TIME...MOT...LOC 2302Z 266DEG 25KT 3981 10282 024
Special Weather Statement National Weather Service Goodland KS 614 PM CDT SAT JUN 30 2018 KSZ015-016-302330- Sheridan KS-Graham KS- 614 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN AND WEST CENTRAL GRAHAM COUNTIES UNTIL 630 PM CDT... At 614 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Morland, or 11 miles east of Hoxie, moving northeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Morland, Tasco and Studley. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight CDT for northwestern Kansas. LAT...LON 3940 9997 3926 10020 3937 10038 3957 10024 TIME...MOT...LOC 2314Z 219DEG 13KT 3938 10023 024
Special Weather Statement
National Weather Service Goodland KS
631 PM CDT SAT JUN 30 2018
KSZ003-004-015-016-302345-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
631 PM CDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NORTON...NORTHEASTERN
SHERIDAN...SOUTHEASTERN DECATUR AND NORTHERN GRAHAM COUNTIES UNTIL
645 PM CDT...
At 631 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Hill City to 8 miles east
of Hoxie. Movement was north at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Hill City, Lenora, Morland, Bogue, Edmond, New Almelo and Studley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.
LAT...LON 3935 9966 3932 10037 3964 10041 3966 9963
3957 9963 3957 9960 3953 9960
TIME...MOT...LOC 2331Z 185DEG 17KT 3942 9978 3939 10028
024The Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
7 thunderstorm wind, 4 hail. Local standard time, as filed.
Estimated wind gusts of 67 MPH were reported.
An estimated wind gust of 60 MPH occurred.
Estimated wind gusts of 70 MPH occurred.
Estimated wind gusts of 70 MPH occurred.
Wind speeds estimated to range from 40-60 MPH.
An irrigation pivot was blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769771, 769783, 769784, 769780, 769781, 769772, 769785, 769777, 769779, 769775, 769786.